Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 4, 2020, 8:50 AM CST for Dale County, Henry County, Houston County, Alabama. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2020, 8:50 AM CST (14:50 UTC)
- Expired
- Mar 4, 2020, 9:15 AM CST
- In force
- 25 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dale County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 17 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 8:52 AM CST | TSTM WND DMG | 1 Nw Napier Field, AL | POWER LINES DOWN ON COUNTY ROAD 112 AS WELL AS A RAILROAD CROSSING GATE DOWN. |
| Mar 4, 8:52 AM CST | TSTM WND DMG | 1 Nw Napier Field, AL | POWER LINES DOWN ON COUNTY ROAD 112 AS WELL AS A RAILROAD CROSSING GATE DOWN. TREES DOWN IN THIS AREA AS WELL. |
| Mar 4, 9:08 AM CST | TSTM WND DMG | 2 Sw Webb, AL | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 2 SW WEBB. PUBLIC REPORT VIA FACEBOOK OF A TREE SNAPPED ALONG FURNIE FOLKS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
322
WUUS52 KTAE 041450
SVRTAE
ALC045-067-069-041515-
/O.NEW.KTAE.SV.W.0035.200304T1450Z-200304T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
850 AM CST Wed Mar 4 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Dale County in southeastern Alabama...
Southern Henry County in southeastern Alabama...
North central Houston County in southeastern Alabama...
* Until 915 AM CST.
* At 850 AM CST, severe thunderstorms were located along a line
extending from 9 miles southwest of Abbeville to near Midland City
to Pinckard, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Headland, Dothan, Midland City, Kinsey, Cowarts, Newton, Webb,
Pinckard, Grimes, Avon, Newville, Napier Field, Haleburg,
Tumbleton, Kirkland Crossroads, Sigma, Grandberry Crossroads, Enon,
Barber and Pleasant Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 8508 3130 8516 3115 8532 3130 8563
3137 8551 3150 8541
TIME...MOT...LOC 1450Z 275DEG 39KT 3148 8537 3135 8545 3131 8557
HAIL...<.75IN
WIND...60MPH
$$
25-CAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 1:04 AM CST, 7 hours 46 minutes earlier.
Area forecast discussion, Mar 4, 1:04 AM CST, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
204 AM EST Wed Mar 4 2020
.NEAR TERM [Today Through Tonight]...
WSW flow aloft will prevail today as two shortwaves move through the
elongated positively tilted longwave trough. At the surface, a
mostly stationary frontal boundary will strengthen with the passage
of the northernmost shortwave and a reenforcement of the cooler
airmass north of the front. At the same time, increasing southerly
low-level flow will result in greater WAA south of the frontal
boundary. This is a classic setup for a heavy rain potential with
low-level convergent flow against a stationary boundary and more
boundary parallel flow aloft. The challenge will be pinpointing the
exact location of the front and subsequently where the axis of heavy
rain will setup. In general, the potential for the heaviest rain
will be across southern AL and GA with widespread average amounts
around 3". Isolated amounts may reach up to 5 inches. In addition to
the potential for heavy rain is the potential for severe
thunderstorm development. Along and south of the warm front,
supercell development will bring the threat for all modes of severe
weather (damaging winds, hail, tornadoes). As storms move north of
the warm front, elevated instability will allow for storms to remain
robust, though the threat will shift to primarily large hail as
storms are no longer surface based. The threat for severe weather
and heavy rain will decrease through the evening and overnight as
instability wanes, the plume of steep lapse rates advects east, and
low-level convergence along the front decreases.
.SHORT TERM [Thursday Through Friday]...
Thursday morning the surface low is forecast to be over the
north-central Gulf just southwest of Mobile with a warm front
arcing northeastward across SE AL and then cutting west to east
roughly midway across our GA zones. The low is forecast to move
inland over the panhandle mid to late morning and move east of our
CWA by late afternoon/early evening dragging a southwestward
extending cold front with it. The threat for severe weather
continues on Thursday for our entire CWA, but especially for areas
within the warm sector. Forecast model soundings in the warm
sector show looping hodographs with sfc-1km helicity values ~ 200
m2/s2, bulk shear (sfc-6km) around 60kts and MU CAPE between 900
and 1000 J/KG. The greatest severe threat will be damaging
straight line winds with the potential for a few tornadoes. Also,
PW's will be around 2" so some of the rain will be heavy at times
especially for the areas in the Flash Flood Watch. For a
discussion on the heavy rain potential during the near/short term
period, please refer to the hydrology section in this forecast
discussion.
Rain will be ending from west to east Thursday afternoon/evening
with the passage of the cold front. A cooler and drier airmass will
filter into the region on northerly winds Thursday night/Friday.
.LONG TERM [Friday Night Through Wednesday]...
A period of cooler and dry conditions can be expected through the
weekend as surface high pressure settles into the southeast. Upper
level ridging briefly builds in on Monday before the next shortwave
and cold front move in on Tuesday bringing with it our next chances
for rain. Temperatures also return to near seasonal levels for
Tuesday and Wednesday.
&&
.AVIATION...
[Through 06Z Thursday]
A band of light to moderate rainfall with isolated storms will
gradually lift northward through the night. Expect the bulk of
rainfall tomorrow to be across south GA and southeast AL. With the
rain will come IFR/LIFR restrictions, and outside of the rain
MVFR/IFR. Near the end of the TAF, the axis of rain may shift back
south towards north Florida.
&&
.MARINE...
Moderate southerly winds will increase to at least cautionary
levels Thursday as a strong cold front approaches. Showers and
thunderstorms will proceed the front and some storms may become
strong to severe. Winds will be strong and northerly Thursday
night after the cold front passes with advisory level conditions
likely at least through the end of the work week.
&&
.FIRE WEATHER...
Wet conditions are expected through Thursday with drying then
expected through early next week. At this time, however, Red Flag
conditions are not expected over the next week.
&&
.HYDROLOGY...
With the potential for heavy rainfall across much of the region, a
flash flood watch has been issued through Thursday. Model guidance
has been in good agreement that the heaviest rain should set up
across Southern Alabama and South Georgia. Rainfall amounts of 3 to
5 inches is expected with isolated maximum totals near 8 inches
within the flash flood watch area. Even though the rainfall will be
spread out over a couple of days, with much of the rainfall being
convective, the high rainfall rates will promote the flash flood
potential. In the days ahead, the focus will shift to river
flooding.
The rainfall distribution in this event makes many of our rivers
vulnerable to flooding, especially when many of these rivers are
running above normal from flooding last week. The Apalachicola,
Chattahoochee, Flint (ACF) system is the most vulnerable to
flooding with this system. Some of the ensembles suggest that
moderate flooding is possible in the ACF basin, particularly
within the Flint River system, including the Kinchafoonee Creek
north of Albany.
For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.
However, users are reminded that the river forecasts only include
the first 48 hours of rainfall.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 61 75 50 71 / 60 70 100 10 0
Panama City 74 62 73 52 70 / 50 80 90 0 0
Dothan 70 56 65 45 67 / 100 90 90 0 0
Albany 69 55 62 44 67 / 100 90 100 10 0
Valdosta 77 60 73 48 69 / 80 70 100 10 0
Cross City 80 66 75 53 73 / 20 30 90 20 0
Apalachicola 73 66 72 53 69 / 20 60 90 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday afternoon for Central Walton-
Holmes-Jackson-North Walton-South Walton-Washington.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Thursday afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...GodseyIn the hours before
Special weather statement, Mar 4, 8:21 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
921 AM EST Wed Mar 4 2020
GAZ128-130-131-041500-
Irwin GA-Turner GA-Ben Hill GA-
921 AM EST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...EASTERN TURNER AND BEN
HILL COUNTIES UNTIL 1000 AM EST...
At 921 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pitts to 12 miles southeast of
Arabi to near Ashburn. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fitzgerald, Ocilla, Mystic, Rebecca, Lulaville, Amboy, Osierfield,
Waterloo, Pinetta, Inaha, Ashton, Irwinville, Fitzgerald Municipal
A/P, Irwinville Airport, Wray, Bowens Mill, Red Bluff, Arp, Abba and
Queensland.
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3155 8307 3161 8365 3173 8359 3185 8361
3185 8354 3184 8321 3185 8318 3183 8315
3183 8314 3181 8313 3182 8311 3178 8303
3178 8299
TIME...MOT...LOC 1421Z 273DEG 45KT 3181 8355 3173 8355 3166 8360
25-CAMPLocal storm report, Mar 4, 8:24 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM TSTM WND DMG 1 NNE DAYS CROSSROADS 31.73N 85.04W
03/04/2020 CLAY GA COUNTY OFFICIAL
DOWNED TREES WITH SOME TREES ON POWERLINES
ACROSS NORTHERN HALF OF CLAY COUNTY.
&&
IGLocal storm report, Mar 4, 8:29 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 1 ENE CUTHBERT 31.78N 84.78W
03/04/2020 RANDOLPH GA 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND POWER LINES
DOWN ACROSS THE WESTERN PART OF THE COUNTY.
&&
LNLocal storm report, Mar 4, 8:30 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 1 E GEORGETOWN 31.89N 85.10W
03/04/2020 E0.70 INCH QUITMAN GA PUBLIC
&&
LNThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:27 AM CST | Severe Thunderstorm Warning | TAE | Henry | 48 min |
| Mar 4, 9:12 AM CST | Severe Thunderstorm Warning | TAE | Henry, Houston | 33 min |
| Mar 4, 9:54 AM CST | River Flood Warning | TAE | Coffee, Dale | 3 days |
| Mar 4, 1:05 PM CST | Special Weather Statement | TAE | Coffee | 25 min |
| Mar 4, 5:27 PM CST | Special Weather Statement | TAE | Coffee, Dale, Geneva, Henry, Houston | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.